Tennessee, 2005

Flash Flood and Damaging Winds in Tennessee, July 22, 2005

July 22, 2005 · NWS HUN · 4 events in 2 counties and zones

3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 22, 8:14 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 22, 8:14 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CDT FRI JUL 22 2005

.UPDATE...
OHX 00Z SOUNDING STILL VERY UNSTABLE WITH LIS OF -7.6 DEGREES
CELSIUS. ALSO PWS FROM BOTH BMX AND OHX REMAINING HIGH...WITH
1.7 PWS OBTAINED FROM 00Z SOUNDINGS. THUS...ISOLATED STRONG WIND
GUSTS AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP OVER FORECAST AREA.

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL DEVELOPING ALONG A
SURFACE BOUNDARY THAT IS CURRENTLY SITUATED ACROSS CENTRAL TENNESSEE.
THIS IS ASSOCIATED WITH AN UPPER LEVEL TROUGH INITIALIZED WELL BY
THE RUC80. THE RUC AND GFS HAVE PICKED UP ON THIS ACTIVITY THE
BEST SO FAR THIS EVENING...ESPECIALLY THE RUC. THE RUC KEEPS A
SCATTERED LINE OF CONVECTION ONGOING THROUGH 9Z...AS THIS BOUNDARY
MOVES SOUTH INTO NORTHERN ALABAMA OVERNIGHT. THUS WILL INCREASE
POPS BASED ON COMBINATION OF RADAR TRENDS AND RUC FORECAST TO 40
PERCENT FOR ALL OF FORECAST AREA...BUT WILL KEEP AT 20 IN CULLMAN
COUNTY.

SOME LOCATIONS ACROSS NORTHERN ALABAMA ARE REPORTING A FEW LOW
CLOUDS. EXPECT CLOUD TO INCREASE AS BOUNDARY SHIFTS SOUTHWARD...BUT
DUE TO EXPECTED SCATTERED NATURE OF CONVECTION...DO NOT EXPECT
MOSTLY CLOUDY CONDITIONS TO COVER A LARGE PART OF THE FORECAST
AREA FOR AN EXTENDED TIME. THUS WILL HOLD ON TO THE PARTLY CLOUDY
CONDITIONS THROUGH 12Z ON SATURDAY.

WILL ALSO INCREASE WINDS...AS BOUNDARY SHOULD KEEP WEST TO
NORTHWEST SURFACE WINDS AROUND 5 MPH THROUGH 12Z ON SATURDAY.

WILL MONITOR RADAR FOR FURTHER UPDATES...BUT NONE EXPECTED AT THIS TIME.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Jul 22, 6:44 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
744 PM CDT FRI JUL 22 2005

ALZ001>010-016-TNZ076-096-097-231000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
744 PM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SURFACE BOUNDARY WILL SINK SLOWLY SOUTH THROUGH MIDDLE TENNESSEE
TO THE NORTH ALABAMA BORDER AREA TONIGHT. SCATTERED THUNDERSTORMS
WILL OCCUR AHEAD OF THE BOUNDARY...AND ISOLATED CELLS MAY BECOME
CAPABLE OF PRODUCING STRONG GUSTY WINDS. THE AREA MOST AFFECTED
THROUGH DAYBREAK SATURDAY WOULD BE PARTS OF SOUTHERN MIDDLE
TENNESSEE...AND THAT PART OF ALABAMA NORTH OF THE TENNESSEE RIVER.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A DRIER PATTERN IS EXPECTED BY THE UPCOMING WEEKEND AS HIGH PRESSURE
BUILDS INTO THE REGION. DAILY HIGH TEMPERATURES WILL APPROACH THE MID
90S FROM SATURDAY THROUGH MONDAY...WITH AFTERNOON HEAT INDICES
BETWEEN 100 AND 110 DEGREES.

A WEAK COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY BY MID
WEEK...WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

SCHAUB

In the hours before

Special weather statement, Jul 22, 5:01 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT FRI JUL 22 2005

ALZ006-222330-
MADISON-
601 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST MADISON COUNTY UNTIL 630
PM...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MARKET...OR 9 MILES NORTHEAST OF MOORES
MILL...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND UP TO
1/2 AN INCH OF RAINFALL ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW MARKET.
  DEPOSIT.
  MAYSVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
Local storm report, Jul 22, 5:02 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BRIDGEPORT              34.94N 85.72W
07/22/2005                   JACKSON            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

0432 PM     TSTM WND DMG     STEVENSON               34.87N 85.84W
07/22/2005                   JACKSON            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN

0510 PM     TSTM WND DMG     POWELL                  34.53N 85.90W
07/22/2005                   DEKALB             AL   COUNTY OFFICIAL

            TREE DOWN

&&

WRS
Special weather statement, Jul 22, 7:03 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 PM CDT FRI JUL 22 2005

TNZ097-230145-
FRANKLIN-
803 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 845 PM...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF TULLAHOMA...OR 7 MILES
SOUTHWEST OF MANCHESTER...MOVING SOUTH AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAK GROVE.
  WOODS RESERVOIR.
  ESTILL SPRINGS.
  TIMS FORD LAKE.
  WINCHESTER.
  COWAN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Local storm report, Jul 22, 7:11 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
811 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BRIDGEPORT              34.94N 85.72W
07/22/2005                   JACKSON            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

0432 PM     TSTM WND DMG     STEVENSON               34.87N 85.84W
07/22/2005                   JACKSON            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN

0510 PM     TSTM WND DMG     POWELL                  34.53N 85.90W
07/22/2005                   DEKALB             AL   COUNTY OFFICIAL

            TREE DOWN

0545 PM     TSTM WND DMG     WHITON                  34.36N 86.08W
07/22/2005                   DEKALB             AL   EMERGENCY MNGR

            ROOF BLOWN OFF BARN AND TREES DOWN

&&

WRS
Special weather statement, Jul 22, 7:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CDT FRI JUL 22 2005

TNZ097-230215-
FRANKLIN-
845 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN FRANKLIN COUNTY UNTIL
915 PM...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF WINCHESTER...MOVING SOUTH AT
25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELVIDERE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Jul 22, 8:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 PM CDT FRI JUL 22 2005

ALZ009-230245-
JACKSON-
900 PM CDT FRI JUL 22 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST JACKSON COUNTY UNTIL
945 PM...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF WINCHESTER...MOVING SOUTH AT
25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JERICHO.
  BASS.
  HYTOP.
  SKYLINE.
  FACKLER.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The radar

The Northeast Alabama radar (KHTX), 21 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 22, 8:30 PM CST to 8:33 PM CST
Where
Franklin County, Huntland
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.050, -86.267

A 60mph wind gust was reported.

Thunderstorm Wind, Franklin

When
July 22, 8:39 PM CST
Where
Franklin County, Huntland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.050, -86.267

A few trees and power lines were blown down.

Thunderstorm Wind, Lincoln

When
July 22, 9:00 PM CST to 9:04 PM CST
Where
Lincoln County, Elora
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -86.367

A few trees and power lines were blown down along Myers and Vantown roads.

Flash Flood, Lincoln

When
July 22, 10:00 PM CST to 11:00 PM CST
Where
Lincoln County, Elora
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -86.367

Torrential rains from a thunderstorm resulted in water covering several roads in southeast Lincoln County. Water up to waist deep covered Vantown Road and water up to one foot deep covered Huntsville Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466392, 5466393, 5466394, 5466395.